Bipolar weight gain, bipolar weight loss

I just read this article: Accepting Weight Gain in Bipolar Disorder

All the drugs used for bipolar are sedatives. In general: Sedatives are far more likely to cause weight gain than most other drugs. Some sedative drugs such as Olanzapine/Zyprexa are exceptionally good for putting on weight and can be used to help people who are anorexic.

I found that small decreases in dose allowed me to lose weight, with the weight coming off about 2 months after reducing the dose. However….

When I had to give up all the psychiatric drugs to protect my physical health, about 2 months later my weight started to go down rapidly. I was eating as much as I possibly could but I just got thinner and thinner.

Being bipolar and thin is at least as much of a problem as being bipolar and fat. Family tends to associate thinness with mania. I was happiest (most often in the moods I wanted and needed to be in) when I was on a very low dose of sedative.

If you feel you are too heavy then find ways of needing a little less of the sedative drugs (sedative ‘antidepressants’, sedative ‘anti-psychotics, sedative ‘mood stabilizers’) – it is well worth doing this even if you have no plans at all for ever getting off the drugs. Less is better… none at all is a difficult path.

About Roger Smith (in the UK)
Helping you to think about bipolar disorder in different ways so that we can eliminate the disorder and eventually eliminate the need for this diagnosis.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: